Syndrome of Inappropriate Antidiuretic Hormone Secretion and Lead Toxicity in a Child With Sickle Cell Disease and Pica.
We describe the presentation and management of a three-year-old child with a history of pica, vitamin D deficiency, and sickle cell disease, who was admitted for pyelonephritis, and found to have elevated blood lead level (BLL) of 103.7 µg/dL, and who subsequently developed altered mental status and syndrome of inappropriate antidiuretic hormone secretion (SIADH). In consultation with Medical Toxicology, the patient was chelated with calcium disodium edetate (EDTA) and British Anti Lewisite (BAL). The patient's hyponatremia was managed with hypertonic saline infusion. The patient's encephalopathy improved throughout her hospital course, and she was discharged on hospital day 8. Following five days of EDTA and three days of BAL injections, her repeat BLL was 15.3 µg/dL. SIADH has been associated with severe lead poisoning and may be more likely to occur in high risk patients such as individuals with sickle cell anemia, particularly where medications are used that may cause iatrogenic hyponatremia.
Published In/Presented At
Gupta, A., Amaducci, A., Koons, A., Lindmark, J. D., & Beauchamp, G. A. (2021). Syndrome of inappropriate antidiuretic hormone secretion and lead toxicity in a child with Sickle Cell Disease and pica. Cureus, 13(8), e16813. https://doi.org/10.7759/cureus.16813
Critical Care | Emergency Medicine | Pediatrics
Department of Emergency Medicine, Department of Pediatrics